Alert archive / California / High Surf Advisories in 2017

High Surf Advisory 4, NWS San Francisco Bay Area, CA

February 15, 20176 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 15, 2017, 1:15 PM PST for 6 counties in California. It took effect at Feb 15, 2017, 9:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 1:15 PM PST (21:15 UTC)
In effect from
Feb 15, 2017, 9:00 PM PST
Expired
Feb 16, 2017, 3:51 PM PST
In force
19 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WHUS46 KMTR 152115
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
115 PM PST WED FEB 15 2017

...A MODERATE TO LARGE LONG PERIOD WEST SWELL INTO THURSDAY...

AN ARRIVING MODERATE TO LARGE, LONG PERIOD SWELL WILL MOVE THROUGH
THE COASTAL WATERS AND INTO THE SURF ZONE TONIGHT THROUGH
TOMORROW. LONGER PERIOD FORERUNNER WAVES WILL ARRIVE THIS
AFTERNOON, THEN GRADUALLY BUILDING SEAS WITH LESSENING PERIODS
WILL DEVELOP TONIGHT THROUGH THURSDAY. THE LARGEST WAVE SETS ARE
EXPECTED TOMORROW MORNING INTO TOMORROW AFTERNOON WITH SWELLS 13
TO 15 FEET AT 16 TO 18 SECONDS POSSIBLE, WITH BREAKERS UP TO 20
FEET.

CAZ006-505-509-529-530-161500-
/O.NEW.KMTR.SU.Y.0004.170216T0500Z-170217T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
115 PM PST WED FEB 15 2017

...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM
PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 PM
PST THURSDAY. 

* WAVES AND SURF... WEST SWELL 13 TO 15 FEET AT 16 TO 18 SECONDS.
  BREAKERS UP TO 20 FEET.

* TIMING...LONGER PERIOD FORERUNNERS WILL ARRIVE WEDNESDAY
  AFTERNOON AND EVENING TO ABOUT 9 PM. THEN SEAS BUILD OVERNIGHT
  THROUGH THURSDAY 9 PM. THE LARGEST WAVES ARE EXPECTED MIDDAY
  THURSDAY.

* LOCATION...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY
  COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT
  LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH...HALFMOON BAY
  STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH.

* IMPACTS...INCREASED RISK OF LARGE SHORE BREAK WHICH CAN INJURE
  BEACHGOERS, INCREASED RISK OF RIP CURRENTS WHICH CAN PULL PEOPLE
  INTO THE COLD, TURBID WATERS, AND INCREASED RISK OF SNEAKER
  WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO THE SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.



&&

$$
2 follow-up statements
205 
WHUS46 KMTR 161417
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
617 AM PST THU FEB 16 2017


CAZ006-505-509-529-530-170500-
/O.CON.KMTR.SU.Y.0004.000000T0000Z-170217T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
617 AM PST THU FEB 16 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WAVES AND SURF... WEST SWELL 13 TO 15 FEET AT 16 TO 18 
  SECONDS. BREAKERS UP TO 20 FEET. 

* TIMING...LONGER PERIOD FORERUNNERS WILL ARRIVE WEDNESDAY 
  AFTERNOON AND EVENING TO ABOUT 9 PM. THEN SEAS BUILD OVERNIGHT 
  THROUGH THURSDAY 9 PM. THE LARGEST WAVES ARE EXPECTED MIDDAY 
  THURSDAY. 

* LOCATION...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY 
  COUNTY. IN PARTICULAR WEST FACING BEACHES...INCLUDING BUT NOT 
  LIMITED TO...OCEAN BEACH...MONTARA STATE BEACH...HALFMOON BAY 
  STATE BEACH...MANRESA STATE BEACH AND MARINA STATE BEACH. 

* IMPACTS...INCREASED RISK OF LARGE SHORE BREAK WHICH CAN INJURE 
  BEACHGOERS... INCREASED RISK OF RIP CURRENTS WHICH CAN PULL 
  PEOPLE INTO THE COLD... TURBID WATERS... AND INCREASED RISK OF 
  SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO THE 
  SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
846 
WHUS46 KMTR 162351
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
351 PM PST THU FEB 16 2017

CAZ006-505-509-529-530-170100-
/O.CAN.KMTR.SU.Y.0004.000000T0000Z-170217T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
351 PM PST THU FEB 16 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
HIGH SURF ADVISORY. 

SWELL HEIGHTS HAVE FALLEN BELOW HIGH SURF ADVISORY CRITERIA THEREFORE
THE HIGH SURF ADVISORY HAS BEEN CANCELLED.

$$

CW

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 15, 9:52 AM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 15, 9:52 AM PST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
952 AM PST Wed Feb 15 2017

.SYNOPSIS...Increasing clouds but dry today ahead of the next
incoming front. Rain starts in the North Bay overnight and then
reaches the greater Bay Area and Central Coast for the Thursday
morning commute. Rain quickly turns to showers by midday Thursday.
The next round of rain starts Friday morning over the Central
Coast and then spreads northward across the Bay Area with another
round of rain. Showers linger Saturday then a brief dry spell
through Sunday. Next front arrives Sunday night into Monday with
rain chances lasting through Wednesday.

&&

.DISCUSSION...as of 08:28 AM PST Wednesday...Quick update to the
forecast early this morning for two reasons, fog and showers. KMUX
radar imagery is detecting a line of showers currently off the
coast moving eastward. These showers are showing up a little bit
on the latest HRRR model run, but remain very scattered in nature.
Additionally, KOAK sounding shows a decent dry pocket around 1km
off the ground. All that being said, did include a 15% chc for
showers early this morning mainly along the coast and the North
Bay. QPF will be slim to none and wouldn't be surprised if most of
the shower activity was virga. The second addition this morning
is patchy dense fog along the 101 in the southern Salinas Valley.
KPRB is reporting dense fog and satellite shows fog creeping into
Monterey county.

Next, the main event. Much of the afternoon forecast will focus on
the developing active weather pattern with a series of storms.
First major impact appears to be later tonight and into Thursday
morning with a wet commute.

&&

.PREV DISCUSSION...as of 4:13 AM PST Wednesday...It's a fairly
mild morning with temperatures in the upper 40s and lower 50s as a
blanket of high clouds covers the region. Forecast remains on
track with no big changes of note with the models in terms of
timing and intensity of incoming systems. Clouds should thicken
through the day with southerly winds increasing through the
afternoon and evening hours as the front approaches. Rain still
looks to start in northern Sonoma county late this evening and
overnight. Then the main rain band associated with the frontal
passage will reach the Golden Gate around 12z and spread through
the greater Bay Area for the Thursday morning commute. Looked over
the wind fields and there are some 30-35 kt winds at 925 mb with
the frontal passage but given the lack of strong cold advection
don't expect widespread strong wind gusts to mix down towards the
surface and valleys, therefore no wind advisories have been
issued. However, some local gusts to 35-40 mph with the frontal
passage remain possible.

Rain will quickly march towards the Central Coast Thursday
morning and turn showery by late morning or midday.

As that boundary washes out over Southern California another jet
streak will quickly approach Point Conception with a 993 mb
surface low spinning up along the Big Sur coast by early Friday
morning. This will create the somewhat unusual scenario where rain
will actually spread from south to north across the district
Friday morning and through the afternoon hours. The heaviest rains
look to be south of our area, along the Santa Barbara and Ventura
coasts which means the North Bay will see lighter rain from the
Friday system while the Big Sur coast and Santa Cruz mountains
will see the highest totals. General rainfall totals by Saturday
morning with the first two systems looks to be 0.75-1.50 inches
for the valleys (locally 0.50 or less Santa Clara/Salinas Valleys)
and 1.50-3.0 inches for the hills.

Some shower chances linger on Saturday but latest trends suggest a
dry spell for much of Saturday through the daylight hours of
Sunday. Then another system arrives Sunday night into Monday with
yet another round of rain. As that front exits the region later
Monday the main upper trough will sit offshore and shortwave
trough/vort maxes will continue to rotate onshore and keep
rain/shower chances going at least through Weds.

A cool trough may stay in place right through Thursday with
current forecast keeping shower chances in place right through the
extended. As has been noted no storm looks particularly strong
but periods of rain starting Thursday morning look to last for a
week or so will continue to stress rivers, streams and compromised
roadways with more landslides possible while reservoir operators
will need to keep dumping water.

&&

.AVIATION...As of 9:50 AM PST Wednesday...VFR through the daylight
hours, with deteriorating conditions overnight into early Thursday
morning as a storm system approaches from the northwest. S-SE
winds will increase ahead of the front and become gusty generally
beginning between 6-12Z depending on location. MVFR cigs and
visbys plus wet runways will lead to degraded flight conditions
generally from 10-18Z, possibly later, THU. Winds will back off
and become more westerly in wake of the front tomorrow morning.

Vicinity of KSFO...VFR. SE winds 10kt or less today. A few passing
showers will move over a dry layer around lunchtime but a few
drops may make it to the surface. Gusty winds begin 7-8Z THU.
Strongest gusts up to 30kt. MVFR conditions begin around 10Z THU
and will persist into late THU morning.

SFO Bridge Approach...Similar to SFO. Light SW winds along the
coast, SE winds inland today. Rain, gusty winds, and MVFR conds
late tonight into THU morning.

Monterey Bay Terminals...VFR.

&&

.MARINE...as of 09:46 AM PST Wednesday...Increasing southerly
winds today and tonight as the first storm in a series of storm
systems moves across the waters. winds weaken and turn westerly in
the wake of the frontal passage tomorrow morning. increasing
northerly winds arrive later friday and persist through the
weekend. a small long period northwest swell has begun to move
into the coastal waters. expecting building northwest seas through
the next 24 hours as the period steadily decreases. peak northwest
sets expected around sunrise tomorrow with swells 13 to 16 feet at
16 to 18 seconds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm

&&

PUBLIC FORECAST: MM
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 15, 4:22 AM PST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco Bay Area
422 AM PST Wed Feb 15 2017

CAZ006-505>513-516>518-528>530-160700-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
422 AM PST Wed Feb 15 2017

This Hazardous Weather Outlook is for portions of Northern
California.

.DAY ONE...Today and Tonight

Increasing clouds today with rain developing in the North Bay
towards midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and gusty winds will impact the Thursday morning commute as a
front passes through the region with lingering showers Thursday
afternoon. Next storm arrives Friday with the heaviest rain south
of the Golden Gate but at least light rain for all locations.
Lingering showers into early Saturday then dry through Sunday
afternoon. Third system arrives Sunday evening with another round
of wind and rain into Monday. Periods of rain stay in the forecast
Tuesday and Wednesday with a cold upper low off the coast.

Nearby

High Surf Advisories in California, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.